Kansas, 2023

Damaging Winds in Kansas, August 5 to 6, 2023

August 5 to 6, 2023 · NWS ICT · 40 events in 11 counties and zones

A complex of severe thunderstorms moved through much of Central and South Central Kansas during evening hours of 5 August 2023. There were numerous reports of winds in excess of 60 mph with some of the highest winds reported of 74 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of severe thunderstorms moved through much of Central and South Central Kansas during evening hours of 5 August 2023. There were numerous reports of winds in excess of 60 mph with some of the highest winds reported of 74 mph. There were also numerous reports of trees down, power poles down, power outages and even a fire ignited by down power lines in the City of Wichita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 5, 5:43 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 5, 5:43 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Sat Aug 5 2023

...Updated for Aviation...

.SYNOPSIS...
Issued at 320 PM CDT Sat Aug 5 2023

BOTTOM LINE UP FRONT:

Severe thunderstorms are expected tonight across the area with the
highest chances across portions of south-central Kansas. Main
concern will be damaging wind gusts around 65-75+ mph. General
timing for storms across the area will be from 9PM tonight to 4AM
early Sunday morning.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 320 PM CDT Sat Aug 5 2023

This morning's severe MCS definitely put a wrench into the forecast
for this afternoon and tonight. The atmosphere across much of
southern Kansas is extremely worked over, and strong subsidence is
present across much of the area behind lingering and persistent
shower and thunderstorm activity across northern Oklahoma. Needless
to say, big changes will need to take place to realize this
evening's severe weather potential. With shower and thunderstorm
activity looking to remain in place across northern Oklahoma through
the afternoon, would hedge on the side of a significant severe MCS
plowing across the entirety of southern Kansas becoming increasingly
less likely. However, several factors of this forecast still need to
be worked out.

The biggest question is exactly how much the atmosphere will
recover by this evening/tonight. While confidence in guidance is low
at this time, it would suggest the axis of highest elevated
instability will be somewhere across southwest Kansas into far south-
central Kansas and north-central Oklahoma extending into east-
central Oklahoma. The mid-level thermal gradient and PWAT axis will
generally be overlapped across the same areas, so the general
thinking is that an MCS will roll off the high plains and
potentially move into portions of south-central Kansas but mainly
stay southwest of the Wichita metro (still cannot rule out severe
weather in Wichita tonight, but the highest confidence is southwest
of the metro). Main hazards will generally be 65-75+ mph wind gusts,
and this activity may impact areas that received significant wind
damage from this morning's activity.

Meanwhile, a potent mid/upper shortwave trough will skate across the
northern plains, and a fairly potent mid/upper jet will likely
support another MCS across the northern half of Kansas tonight as
well. Though with slightly less instability, mostly strong to
marginally severe storms are anticipated with this activity with 55-
65 mph winds being the primarily concern.

After 09Z late tonight, while lingering showers may continue across
the area, robust convection should be south and east of the forecast
area. Much cooler air will be primary headline for Sunday and Monday
with afternoon highs across the area are only expected to be in the
mid to upper 80s. Northwesterly flow aloft will be quite persist
Sunday and Monday as well, and a couple of shortwave impulses within
this flow may be enough to trigger widely scattered showers and
storms across portions of western and southern Kansas both late
Sunday and late Monday nights. Strong to severe storms are not
expected with this activity.

.LONG TERM...(Wednesday through Saturday)
Issued at 320 PM CDT Sat Aug 5 2023

A slow warming trend will commence on Tuesday with afternoon
temperatures slowly trending closer to normal for this time of year
(generally in the low to mid 90s). Northwest flow aloft appears to
stay quite persistent through much of the weekend. With embedded
shortwave troughs expected to pass over the central plains this
week, periodic chances for isolated to widely scattered showers and
storms will remain in the forecast through next weekend. Tuesday
night may be area's next best chances for strong to severe storms,
but details still need to be ironed out over the coming days. Stay
tuned!

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat Aug 5 2023

Main concern through the TAF period will be chance for severe
storms across central and south central KS and perhaps some
more disorganized leftover storms across southeast KS. Storm
arrivals should be between the 03-06z timeframe, and should depart
majority of the area by 12z. Went ahead and inserted TEMPO groups
at all sites except for KCNU, based on best available guidance.
Severe winds of 65-75+ will be possible, will amend TEMPO winds as
confidence increases for the higher caliber winds. Brief impacts
to cigs and vis can be expected inside storms. Expect VFR
conditions and northerly winds to prevail after sunrise tomorrow
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  88  65  86 /  70  20  20  10
Hutchinson      68  88  63  86 /  70  10  10  10
Newton          68  87  64  86 /  60  10  10   0
ElDorado        69  88  65  85 /  60  20  10  10
Winfield-KWLD   69  89  65  85 /  70  20  30  10
Russell         64  85  61  85 /  70   0  10  10
Great Bend      64  85  61  83 /  70  10  20  10
Salina          68  88  63  87 /  50  10  10   0
McPherson       67  87  63  85 /  60  10  10   0
Coffeyville     71  92  65  87 /  60  30  20  10
Chanute         71  91  65  86 /  50  30  10   0
Iola            70  89  64  85 /  40  30  10   0
Parsons-KPPF    70  92  65  87 /  60  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...KMB
Hazardous weather outlook, Aug 5, 8:14 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
914 PM CDT Sat Aug 5 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
914 PM CDT Sat Aug 5 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Another round of severe storms will be possible tonight. Damaging
winds of 60 to 75 mph, quarter sized hail, and heavy rain will be
the primary threats. Portions of central and south central Kansas
have the greatest chance at seeing severe storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Lingering isolated showers and storms are possible early Sunday
morning.

Periodic chances for showers and storms are in the forecast from
late Sunday night through Friday. Strong to severe storms are
possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 5, 8:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
928 PM CDT Sat Aug 5 2023

KSZ032-060300-
Russell KS-
928 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northern Russell
County through 1000 PM CDT...

At 928 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Natoma, or 15 miles north of Russell, moving east
at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lucas, Luray, Paradise, Waldo, Wilson Lake and Wilson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.

&&

LAT...LON 3913 9904 3913 9849 3892 9848 3892 9904
TIME...MOT...LOC 0228Z 266DEG 41KT 3910 9891

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Aug 5, 8:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
952 PM CDT Sat Aug 5 2023

KSZ032-033-048-060315-
Ellsworth KS-Russell KS-Lincoln KS-
952 PM CDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of Lincoln, northwestern
Ellsworth and southeastern Russell Counties through 1015 PM CDT...

At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hunter to 7 miles southwest of Dorrance.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilson, Lincoln, Lucas, Sylvan Grove, Dorrance, Ash Grove, Wilson
State Park and Wilson Lake.

This includes Interstate 70 between Mile Markers 198 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.

&&

LAT...LON 3922 9805 3870 9829 3870 9869 3922 9846
TIME...MOT...LOC 0252Z 260DEG 34KT 3922 9841 3875 9864

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Aug 5, 8:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
956 PM CDT Sat Aug 5 2023

KSZ047-060315-
Barton KS-
956 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northern Barton
County through 1015 PM CDT...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Otis, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoisington, Albert, Olmitz, Galatia, Susank, Cheyenne Bottoms and
Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.

&&

LAT...LON 3869 9857 3841 9855 3843 9903 3869 9903
TIME...MOT...LOC 0255Z 269DEG 30KT 3860 9900

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL

The radar

The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
August 5, 9:00 PM CST to 9:01 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.680, -97.260

Reports of tree branches down. No indication of size or health of the tree.

Thunderstorm Wind, Barton

When
August 5, 9:17 PM CST to 9:18 PM CST
Where
Barton County, Great Bend Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -98.850

Great Bend AWOS measured gust.

Thunderstorm Wind, Barton

When
August 5, 9:21 PM CST to 9:22 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.520, -98.780

Measured gust of 52kts.

Thunderstorm Wind, Barton

When
August 5, 9:27 PM CST to 9:28 PM CST
Where
Barton County, 0.88 mi NE of Ellinwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -98.570

Reported a gust range of 55 to 60 mph.

Thunderstorm Wind, Rice

When
August 5, 9:40 PM CST to 9:41 PM CST
Where
Rice County, 4.96 mi NNW of Silica
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.420, -98.470

Trained spotter reported an estimated 60 mph thunderstorm wind gust.

Thunderstorm Wind, Rice

When
August 5, 9:48 PM CST to 9:49 PM CST
Where
Rice County, 0.69 mi S of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.210, -98.200

Trained spotter reported a measured thunderstorm wind gust of 65 mph.

Thunderstorm Wind, Reno

When
August 5, 9:56 PM CST to 9:57 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.150, -98.090

Trained spotter also reported trees coming down.

Thunderstorm Wind, Reno

When
August 5, 10:05 PM CST to 10:06 PM CST
Where
Reno County, 5.55 mi N of Hutchinson
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.150, -97.910

Down tree reported with lights flickering.

Thunderstorm Wind, Reno

When
August 5, 10:06 PM CST to 10:07 PM CST
Where
Reno County, 4.34 mi WSW of South Hutchinson
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.000, -97.990

Measured wind gust of 52kts.

Thunderstorm Wind, Reno

When
August 5, 10:06 PM CST to 10:07 PM CST
Where
Reno County, 3.62 mi NNW of (Hut)hutchinson Muni
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.120, -97.890

Measured from personal weather station.

Thunderstorm Wind, Reno

When
August 5, 10:13 PM CST to 10:14 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.910

Measured ASOS gust of 64kts.

Thunderstorm Wind, Reno

When
August 5, 10:15 PM CST to 10:16 PM CST
Where
Reno County, 0.88 mi NE of Hutchinson
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
38.080, -97.910

Power outages with some large tree damage. No hail noted with the very heavy rain or wind.

Thunderstorm Wind, McPherson

When
August 5, 10:15 PM CST to 10:16 PM CST
Where
McPherson County, 0.88 mi NW of Mc Pherson Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.360, -97.690

Measured AWOS gust of 55kts.

Thunderstorm Wind, McPherson

When
August 5, 10:15 PM CST to 10:16 PM CST
Where
McPherson County, Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.370, -97.670

Tree limbs, 4-5 inches in diameter, down which caused roof damage to nearby homes.

Thunderstorm Wind, McPherson

When
August 5, 10:16 PM CST to 10:17 PM CST
Where
McPherson County, 1.08 mi E of Mc Pherson
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.370, -97.650

Estimated 60-70 mph gust.

Thunderstorm Wind, McPherson

When
August 5, 10:18 PM CST to 10:19 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
70 kt (81 mph) measured gust
Reported by
NWS Employee
Coordinates
38.370, -97.660

NWS Employee reported a measured 70kt gust.

Thunderstorm Wind, McPherson

When
August 5, 10:23 PM CST to 10:24 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
70 kt (81 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.370, -97.660

Several locations without power at this time. Large tree (unknown type) damage in the city.

Thunderstorm Wind, Sedgwick

When
August 5, 10:25 PM CST to 10:26 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Estimated wind gust of 65 mph from a trained spotter.

Thunderstorm Wind, Sedgwick

When
August 5, 10:25 PM CST to 10:26 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Trained spotter wind report.

Thunderstorm Wind, Harvey

When
August 5, 10:26 PM CST to 10:27 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.000, -97.510

Tree trunk nearly snapped. Health of tree unknown and of unknown size. Delayed report, time estimated by radar.

Thunderstorm Wind, Harvey

When
August 5, 10:28 PM CST to 10:29 PM CST
Where
Harvey County, 0.69 mi N of Hesston
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.140, -97.430

Delayed report, time estimated by radar. Uprooted tree in Hesston.

Thunderstorm Wind, Sedgwick

When
August 5, 10:31 PM CST to 10:32 PM CST
Where
Sedgwick County, 0.69 mi S of Andale
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
37.790, -97.630

Measured wind gust from personal weather station.

Thunderstorm Wind, Marion

When
August 5, 10:37 PM CST to 10:38 PM CST
Where
Marion County, Goessel
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.250, -97.350

Measured wind gust.

Thunderstorm Wind, Harvey

When
August 5, 10:39 PM CST to 10:40 PM CST
Where
Harvey County, 1.09 mi E of Sedgwick
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
37.920, -97.410

Measured wind gust of 61kts.

Thunderstorm Wind, Harvey

When
August 5, 10:41 PM CST to 10:42 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.040, -97.340

Measured wind gust of 61kts.

Thunderstorm Wind, Sedgwick

When
August 5, 10:45 PM CST to 10:46 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.720, -97.460

Reports of a 12 inch diameter tree down due to thunderstorm wind.

Thunderstorm Wind, Harvey

When
August 5, 10:50 PM CST to 10:51 PM CST
Where
Harvey County, 2.29 mi ESE of Annelly
Measured
54 kt (62 mph) measured gust
Reported by
NWS Employee
Coordinates
37.960, -97.160

Home weather station report.

Thunderstorm Wind, Sedgwick

When
August 5, 10:51 PM CST to 10:52 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
37.750, -97.220

Measured wind gust from Jabara Airport.

Thunderstorm Wind, Harvey

When
August 5, 10:51 PM CST to 10:52 PM CST
Where
Harvey County, 1.63 mi E of North Newton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.070, -97.320

Vehicle accident near US-50 interchange due to storm.

Thunderstorm Wind, Harvey

When
August 5, 10:55 PM CST to 10:56 PM CST
Where
Harvey County, 5.76 mi NNE of Newton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.130, -97.250

Vehicle accident on US-50 and Rock Road.

Thunderstorm Wind, Butler

When
August 5, 10:58 PM CST to 10:59 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
61 kt (70 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
37.940, -97.020

Measured wind gust of 61kts.

Thunderstorm Wind, Butler

When
August 5, 10:58 PM CST to 10:59 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
61 kt (70 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
37.940, -97.020

Measured wind gust.

Thunderstorm Wind, Sedgwick

When
August 5, 11:02 PM CST to 11:03 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.690, -97.340

Power poled blown down with powerline. Power poles on fire.

Thunderstorm Wind, Marion

When
August 5, 11:02 PM CST to 11:03 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.090, -96.890

Numerous power outages.

Thunderstorm Wind, Butler

When
August 5, 11:15 PM CST to 11:16 PM CST
Where
Butler County, 0.55 mi W of El Dorado
Measured
63 kt (72 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.820, -96.880

Measured wind gust of 63 kts.

Thunderstorm Wind, Chase

When
August 5, 11:21 PM CST to 11:22 PM CST
Where
Chase County, 4.94 mi E of Matfield Green
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.160, -96.480

Measured wind gust of 55kts.

Thunderstorm Wind, Butler

When
August 5, 11:27 PM CST to 11:28 PM CST
Where
Butler County, 1.29 mi ENE of El Dorado
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.830, -96.850

Damaged power pole, down power lines, power outages in the city. Trees, of unknown size, down on the west side of the city.

Thunderstorm Wind, Greenwood

When
August 5, 11:29 PM CST to 11:30 PM CST
Where
Greenwood County, 0.55 mi E of Eureka Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
37.850, -96.290

AWOS measured gust of 63kts.

Thunderstorm Wind, Greenwood

When
August 5, 11:31 PM CST to 11:32 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -96.290

Law enforcement reports an estimated thunderstorm wind gust.

Thunderstorm Wind, Neosho

When
August 6, 12:16 AM CST to 12:17 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.460

Chanute airport reported a measured thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132829, 1133293, 1133292, 1133294, 1132827, 1132828, 1133286, 1133288, 1133287, 1133289, 1133290, 1133291, 1133308, 1133310, 1133306, 1133307, 1133309, 1132831, 1132835, 1133302, 1133301, 1132833, 1133312, 1133304, 1133303, 1132832, 1133305, 1132834, 1133299, 1133300, 1133295, 1133298, 1132830, 1133311, 1133297, 1133315, 1133296, 1133313, 1133314, 1132524.